Research Repository

Estimating the extensive margin of trade

Santos Silva, Joao M C and Tenreyro, Silvana and Wei, Kehai (2014) 'Estimating the extensive margin of trade.' Journal of International Economics, 93 (1). pp. 67-75. ISSN 0022-1996

[img]
Preview
Text
1-s2.0-S002219961300130X-main.pdf - Published Version
Available under License Creative Commons Attribution Non-commercial No Derivatives.

Download (593kB) | Preview

Abstract

Understanding and quantifying the determinants of the number of sectors or firms exporting in a given country is of relevance for the assessment of trade policies. Estimation of models for the number of exporting sectors, however, poses a challenge because the dependent variable has both a lower and an upper bound, implying that the partial effects of the explanatory variables on the conditional mean of the dependent variable cannot be constant. We argue that ignoring these bounds can lead to erroneous conclusions and propose a flexible specification that accounts for the doubly-bounded nature of the dependent variable. We empirically investigate the problem and the proposed solution, finding significant differences between estimates obtained with the proposed estimator and those obtained with standard approaches.

Item Type: Article
Uncontrolled Keywords: Bounded data; Estimation of trade models; Number of sectors
Subjects: H Social Sciences > HB Economic Theory
Divisions: Faculty of Social Sciences > Economics, Department of
Depositing User: Jim Jamieson
Date Deposited: 14 Jan 2015 14:55
Last Modified: 14 Jan 2015 14:55
URI: http://repository.essex.ac.uk/id/eprint/12305

Actions (login required)

View Item View Item